Limits...
An unusual case of hypothermia associated with therapeutic doses of olanzapine: a case report.

Rasnayake LR, Wimalarathne H, Jayapala RK, Gamage CD, Dassanayake DL, Ratnayake SL, Colombage A, Nandadeva D, Nelumdeniya AN - J Med Case Rep (2011)

Bottom Line: A 42-year-old Sri Lankan man with schizophrenia who was being treated with a therapeutic dose of olanzapine presented with reduced level of consciousness.He had a core temperature of 32°C and was bradycardic.He did not have any risk factors for developing hypothermia except the use of olanzapine.

View Article: PubMed Central - HTML - PubMed

Affiliation: Medical Unit, Teaching Hospital, Kandy, Sri Lanka. lrasnayake@gmail.com.

ABSTRACT

Introduction: We report a case of a 42-year-old man who had symptomatic hypothermia as a result of taking olanzapine for paranoid schizophrenia. According to published data, only a few cases of hypothermia associated with olanzapine have been reported since its introduction into clinical use.

Case presentation: A 42-year-old Sri Lankan man with schizophrenia who was being treated with a therapeutic dose of olanzapine presented with reduced level of consciousness. He had a core temperature of 32°C and was bradycardic. At the time of admission, the electrocardiogram showed sinus bradycardia with J waves. He did not have any risk factors for developing hypothermia except the use of olanzapine. There was improvement in his clinical condition with reversal of electrocardiogram changes following gradual rewarming and the omission of olanzapine.

Conclusion: Hypothermia induced by antipsychotic medications is not uncommon, but olanzapine-induced hypothermia is rare and occurrence has been reported during initiation or increasing the dose. But here the patient developed hypothermia without dose adjustment.

No MeSH data available.


Related in: MedlinePlus

ECG obtained after clinical improvement showing reversal of previous changes .
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3117824&req=5

Figure 2: ECG obtained after clinical improvement showing reversal of previous changes .

Mentions: He was rewarmed gradually with blankets and warm saline infusion. Olanzapine was discontinued. His level of consciousness, vital signs and cardiac rhythm were monitored. He gradually regained consciousness after 24 hours. After clinical improvement, the patient's body temperature was 38°C and the ECG changes had reversed (Figure 2).


An unusual case of hypothermia associated with therapeutic doses of olanzapine: a case report.

Rasnayake LR, Wimalarathne H, Jayapala RK, Gamage CD, Dassanayake DL, Ratnayake SL, Colombage A, Nandadeva D, Nelumdeniya AN - J Med Case Rep (2011)

ECG obtained after clinical improvement showing reversal of previous changes .
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3117824&req=5

Figure 2: ECG obtained after clinical improvement showing reversal of previous changes .
Mentions: He was rewarmed gradually with blankets and warm saline infusion. Olanzapine was discontinued. His level of consciousness, vital signs and cardiac rhythm were monitored. He gradually regained consciousness after 24 hours. After clinical improvement, the patient's body temperature was 38°C and the ECG changes had reversed (Figure 2).

Bottom Line: A 42-year-old Sri Lankan man with schizophrenia who was being treated with a therapeutic dose of olanzapine presented with reduced level of consciousness.He had a core temperature of 32°C and was bradycardic.He did not have any risk factors for developing hypothermia except the use of olanzapine.

View Article: PubMed Central - HTML - PubMed

Affiliation: Medical Unit, Teaching Hospital, Kandy, Sri Lanka. lrasnayake@gmail.com.

ABSTRACT

Introduction: We report a case of a 42-year-old man who had symptomatic hypothermia as a result of taking olanzapine for paranoid schizophrenia. According to published data, only a few cases of hypothermia associated with olanzapine have been reported since its introduction into clinical use.

Case presentation: A 42-year-old Sri Lankan man with schizophrenia who was being treated with a therapeutic dose of olanzapine presented with reduced level of consciousness. He had a core temperature of 32°C and was bradycardic. At the time of admission, the electrocardiogram showed sinus bradycardia with J waves. He did not have any risk factors for developing hypothermia except the use of olanzapine. There was improvement in his clinical condition with reversal of electrocardiogram changes following gradual rewarming and the omission of olanzapine.

Conclusion: Hypothermia induced by antipsychotic medications is not uncommon, but olanzapine-induced hypothermia is rare and occurrence has been reported during initiation or increasing the dose. But here the patient developed hypothermia without dose adjustment.

No MeSH data available.


Related in: MedlinePlus